The Rumack-Matthew nomogram is a risk stratification tool that should be employed when an overdose of which of the following medications is confirmed?
Correct Answer: C
The Rumack-Matthew Nomogram helps to determine the risk of hepatotoxicity from acetaminophen (APAP) ingestion. It plots serum APAP concentration on a logarithmic scale against time (elapsed since acute ingestion). Note that the nomogram starts at 4 hours post-ingestion.
The nomogram was designed after observing two distinct populations of patients who had overdosed on acetaminophen:
A line divides these two populations. Those who fall above the line are high-risk and should be treated with N-acetylcysteine (NAC); those below are low-risk and do not need NAC therapy.
Which of the following, if present upon initial presentation in a patient with acute digoxin overdose, portends a poor prognosis?
Correct Answer: D
Hyperkalemia is a frequent finding in those with digoxin overdose. Serum potassium levels better predict mortality than either initial ECG changes or serum digoxin levels. However, successful treatment of the hyperkalemia does not change outcomes. The serum potassium level serves merely to prognosticate.
This phenomenon was discovered in a 1973 study of patients with acute digoxin poisoning before digoxin-specific antibody fragment was available. The raw data can be seen in figure and table below:
From Bismuth C, Gaultier M, Conso F, Efthymiou ML. Hyperkalemia in acute digitalis poisoning: prognostic significance and therapeutic implications. Clin Toxicol. 1973;6:153- 162.
Data from Bismuth C, Gaultier M, Conso F, Efthymiou ML. Hyperkalemia in acute digitalis poisoning: prognostic significance and therapeutic implications. Clin Toxicol. 1973;6:153-162.
A patient is brought in to the emergency department after being found down by her mother. She admits to the attending physician that she ingested a large dose of her prescribed amitriptyline approximately seven hours prior.
Which of the following pieces of information would be MOST helpful in risk stratification of likelihood of having a major cardiac or neurologic event due to her medication overdose?
The mechanism by which tricyclic antidepressants (TCAs) such as amitriptyline exhibit their toxicity is by blockade of sodium (Na + ) channels. In the central nervous system, Na + channel blockade ultimately manifests as seizures. In the heart, Na + channel blockade leads to widening of the QRS and ventricular arrhythmias.
The 1985 study by Boehnert stratified patients into high- and low-risk categories based on the duration of their QRS.
In clinical toxicology, a QRS duration of 100 milliseconds after TCA poisoning is considered the upper limit of normal. As one can see from the original data, the negative predictive value of this is very high, while the positive predictive value is rather low (34% incidence of seizure, 14% incidence of ventricular arrhythmia in those with QRS >100 ms in above study). Also note that no ventricular arrhythmias occurred until the QRS duration was >160 ms.
Na + channel toxicity can be identified on an ECG by recognizing “R-axis deviation” of the terminal 40 milliseconds frontal plane QRS axis, which includes the presence of both
However, this finding is not specific to TCA overdose and can also be seen with pathophysiology leading to a large right ventricle or acute right ventricular strain.
A 29-year-old female is transferred to the intensive care unit (ICU) with a temperature of 104.5°F. Her only medical history includes herpes labialis and migraines, for which she regularly takes sumatriptan combined with ondansetron or metoclopramide for the associated severe nausea. She was initially admitted to the hospital for a cholecystectomy, which was complicated by vancomycinresistant enterococcus (VRE) bacteremia, and she was treated with linezolid. She was started on appropriate empiric therapy and became acutely altered, tremulous, and febrile. Blood cultures were obtained and showed no growth.
Which of the following would be the BEST initial therapy for this patient?
Correct Answer: A
A change of antibiotic regimen is likely unnecessary, as the question stem suggests control of infection with clearance of blood cultures. Linezolid was the antimicrobial initiated to appropriately treat VRE bacteremia. When combined with agents this patient may be taking to treat her migraines and nausea (triptans, ondansetron, and metoclopramide), linezolid may precipitate serotonin syndrome (SS). Of the answer choices listed, cyproheptadine, a nonspecific serotonin antagonist, would be the most appropriate therapy.
Drugs implicated in SS:
MAOI, monoamine oxidase inhibitors; MDMA, 3,4-methyl enedioxy methamphetamine (ecstasy); SNRI, serotonin and norepinephrine reuptake inhibitors; SSRI, selective serotonin reuptake inhibitors; TCA, tricyclic antidepressants.
While the high temperature in the question stem may lead the reader to suspect refractory infection, severity of fevers in hospitalized patients has not been found to correlate with the likelihood of infection. The table that follows provides a framework for thinking about infectious and noninfectious causes of fever in the ICU.
a Indicates pathologies excluded by temperatures >102°F—per Cunha.
bNnoninfectious disease with temperatures >102°F in ICU patients.
Adapted from Marik PE. Fever in the ICU. Chest. 2000;117(3):855-869 and Cunha BA. Fever in the critical care unit. Crit Care Clin. 1998;14(1):1-14.
A 58-year-old female is admitted to the ICU for a suspected infection. She is started on moxifloxacin and fluconazole. She is intubated and sedated and subsequently treated for gastroparesis with erythromycin.
Which ECG finding is MOST likely associated with this patient’s medication regimen?
Correct Answer: B
A number of medications have a known risk of prolonging QTc, which is defined as a QTc greater than 450 ms in males and greater than 460 ms in females. However, note that while some medications are known to prolong QTc, they are not necessarily associated with torsades de pointes (TdP) (amiodarone). Others have a known risk of TdP (erythromycin, haloperidol, ondansetron).
In this question, the patient was on amiodarone (a class III antiarrhythmic) and was started on moxifloxacin (a fluoroquinolone) and fluconazole, increasing her risk of developing a prolonged QTc. All three medications behave similarly to antipsychotics and produce this electrocardiographic finding by blocking potassium (K+ ) channels.
Xenobiotics that cause Na + channel blockade prolong QTc by slowing cellular depolarization during phase 0. Thus QT duration increases because QRS duration increases while the ST segment duration remains essentially unchanged.
Xenobiotics that cause K+ channel blockade prolong QTc by prolonging phases 2 and 3 (the plateau and repolarization phases). The ST segment is prolonged.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us